Arizona, 2011

Flash Flood in Arizona, September 6, 2011

September 6, 2011 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produce heavy rain and flash flooding in the neighborhoods below the Schultz Fire area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produce heavy rain and flash flooding in the neighborhoods below the Schultz Fire area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 6, 3:30 AM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 6, 3:30 AM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST TUE SEP 6 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRUSH ARIZONA TODAY. AS
A RESULT...NORTHERN ARIZONA WILL SEE WIDESPREAD SHOWERS AND
THUNDERSTORMS. IN ADDITION...COOLER TEMPERATURES CAN BE EXPECTED.
DRIER CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY
SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY
INTO THE WEEKEND.

&&

.DISCUSSION...AT 3 AM...THE TROUGH AXIS WAS LOCATED FROM NORTHERN UT
INTO SOUTHERN NV AND WAS SLOWLY MOVING EASTWARD. DEEP MOISTURE HAS
BEEN DRAWN NORTHWARD INTO THE STATE OVER THE PAST 24 HRS...PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES. ONE AREA OF RAIN AND
ISOLATED STORMS WAS LOCATED OVER APACHE AND NAVAJO COUNTIES AND
SHOULD MOVE EAST OF THE STATE BY 8 TO 10 AM THIS MORNING. THE OTHER
AREA OF PRECIP ASSOCIATED WITH THE TROUGH STRETCHED ACROSS NW
ARIZONA FROM THE KAIBAB PLATEAU TO LAKE HAVASU. AS THE TROUGH CLIPS
THE STATE TODAY...EXPECT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS.
SOME OF THE STORMS COULD BECOME STRONG...WITH LOCALLY HEAVY RAIN AND
SMALL HAIL. THE LIMITING FACTOR ON ANY STRONGER STORMS TODAY WILL BE
THE AMOUNT OF CLOUD COVER KEEPING SURFACE TEMPERATURES COOLER.

WEDNESDAY...AS THE LOW HEADS EASTWARD AND DRIER AIR MOVES IN FROM
THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO
SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER
NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED
ELSEWHERE.

THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK TROUGH IS FORECAST TO
DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY
STATIONARY. ENOUGH MOISTURE SHOULD BE DRAWN BACK NORTHWARD OVER OUR
REGION FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE EACH
DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH
THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS
THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR
SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL
KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECT SCATTERED LIGHT RAIN SHOWERS
AND ISOLATED THUNDERSTORMS TO CONTINUE DURING THE EARLY MORNING
HOURS IN APACHE AND NAVAJO COUNTIES AND OVER NORTHWEST COCONINO AND
NORTHWEST YAVAPAI COUNTIES. ACTIVITY REDEVELOPING BTWN 18-20Z...
WITH THE HIGHER CONCENTRATION OF STORMS SOUTH OF A KGCN TO KOV7
LINE. STORMS FCST TO DECREASE BTWN 02-04Z WEDNESDAY. MVFR/LCL IFR
CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE IN THE STRONGER
STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................JJ
AVIATION/FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 4:12 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 6 2011

AZZ004>018-037>040-070300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP
MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO
DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING
THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 92 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
September 6, 9:26 AM MST to 10:26 AM MST
Where
Coconino County, 16 mi NNE of (Flg)flagstaff Arpt to 12 mi SW of Sunset Crater
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.344, -111.561

Flash flooding made parts of roads though Timberline and Hutchinson Acres impassible. Moderate water flows were also reported through Paintbrush Wash.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348533.